A 42-year old patient with moderately severe mental retardation suffers from partial epilepsy since early childhood. He can not express if his has any auras, but previously frequent automotor (= complex partial) and generalized tonic-clonic (= Grand Mal) seizures occurred. The current antiepileptic treatment regimen comprises phenytoin 350 mg, levetiracetam 2,000 mg and lacosamide 400 mg. One slight automotor seizure occurs once or twice per year. The shared cause for mental retardation and epilepsy is unclear.
The persons taking care of the patient reported that in the previous months gait – with some fluctuations – had been more impaired than before. This probably was caused by relatively high phenytoin serum concentrations between 18 and 25 mg/l.
To optimize pharmacological treatment, the patient was admitted to our specialized ward for patients with epilepsy and additional disability. During the 4-week stay, we reduced phenytoin dose step-by-step and finally stopped this substance. Simultaneously, gait impairment improved obviously. The patient did not suffer from any epileptic seizure up to the following 6 months.
The current case demonstrates that less antiepileptics – in number of substances or in amount of daily dose – often are similarly efficacious compared to more. A large long-term study covering more than 20 years has demonstrated that in difficult to treat epilepsies two antiepileptic drugs are more efficacious than one substance. On the other hand, three agents were not better than two, but the patients – as in the current case – had more side effects.
Cases of the months before